Q: I'm a 34-year-old black female who has always been prone to break outs. Recently my skin has got worse. It first started with itching on the Friday afternoon. On Saturday it became dry and flaky. It's rough to touch and sore. The pimples are raised and infected.
There are also many small dark marks, which look like acne scars but some are in areas where I didn't have pimples or scars before. It's frustrating as I follow a beauty regime. It's making me feel down and ruining my confidence. My GP has recommended anti-histamine.
Alison: For a short period of time I would advise you to forget about the oiliness and the spottiness. The reason for this is because you need to treat the sensitivity of your skin. You have described to me some form of allergic reaction that could have happened because of the products you've used, stress or even an air pollutant – when I stay in hotel rooms, for example, I sometimes find myself allergic to what they put in the air vents as air freshener.
So, something has caused an allergic reaction and although what has created it has probably gone or subsided, you have been left with a sensitised skin type. I don't want to treat it for problematic skin – oiliness or spottiness – as all products designed to help problematic skin would be too harsh at this time. It's important that you tackle and calm down the sensitivity first.
The best way to do this is to use the least amount of products and to maintain the simplest of skincare
routines. It's great that you've had it checked out by a doctor and I hope the anti-histamine is starting to help you. I would recommend you also use the Elemis Sensitive Cleansing Wash and the Elemis S.O.S Cream - which we do in a collection. You only need these two products until your skin has calmed down.
It doesn't necessarily mean that the spots will go away. But spots can be a side effect of an allergy, so you may find that you're not that spotty once you've calmed your sensitivity down. This is why I'm not recommending a strong routine to tackle your spots directly.
So calm your sensitivity down and then judge your skin. It may go back to being combination – as, by the sounds of it, it wasn't as bad as it has become now. Now it seems like it's gone into, what I call, a 'negative circle' – it's getting worse and worse. So, just use those two products for at least one hormonal cycle – about four to eight weeks. Your hormones can affect your skin too so you need to use them for a longer period of time to be able to judge it accurately.
Your doctor's advice followed by my skincare advice should give you a dramatic improvement. If you don't have successful results, then please write back to me and hopefully I'll be able to help you further. I also don't want to say yet what you will need next, after your skin has calmed down, so if you write again I should be able to help. For example, you may like Alpha-H products so watch out for a Today's Special Value coming up in May.